Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 178, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2008, 8:28 PM EDT for 6 counties in Indiana. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2008, 8:28 PM EDT (00:28 UTC)
- Expired
- Jul 8, 2008, 9:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Clay County, IN, Hendricks County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 32 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 8:35 PM EDT | TSTM WND DMG | Sw Cloverdale, IN | TREE DOWN OVER SR 42 |
| Jul 8, 8:50 PM EDT | TSTM WND DMG | Brooklyn, IN | SCATTERED TREE AND POWERLINE DAMAGE. |
| Jul 8, 9:12 PM EDT | TSTM WND GST 50 | 9 Nw Martinsville, IN | ALSO PEASIZE HAIL |
| Jul 8, 9:17 PM EDT | TSTM WND GST 50 | 3 Ne Bethany, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 7:52 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 090028
SVRIND
INC021-063-109-119-121-133-090115-
/O.NEW.KIND.SV.W.0178.080709T0028Z-080709T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
828 PM EDT TUE JUL 8 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HENDRICKS COUNTY IN CENTRAL INDIANA...
NORTHERN MORGAN COUNTY IN CENTRAL INDIANA...
NORTHEASTERN CLAY COUNTY IN WEST CENTRAL INDIANA...
NORTH CENTRAL OWEN COUNTY IN WEST CENTRAL INDIANA...
SOUTHEASTERN PARKE COUNTY IN WEST CENTRAL INDIANA...
PUTNAM COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 915 PM EDT
* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 23 MILES NORTHEAST OF TERRE HAUTE TO 16 MILES EAST OF TERRE
HAUTE...AND MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BAINBRIDGE BY 840 PM EDT...
FILLMORE BY 845 PM EDT...
COATESVILLE BY 850 PM EDT...
STILESVILLE BY 855 PM EDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 29 AND 68.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 63 AND 69.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3980 8710 3990 8634 3977 8634 3977 8633
3951 8633 3941 8700
TIME...MOT...LOC 0028Z 260DEG 43KT 3971 8702 3945 8702
$$
501 follow-up statement
000
WWUS53 KIND 090052
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
852 PM EDT TUE JUL 8 2008
INC021-119-121-090102-
/O.CAN.KIND.SV.W.0178.000000T0000Z-080709T0115Z/
CLAY-OWEN-PARKE-
852 PM EDT TUE JUL 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OWEN...
NORTHEASTERN CLAY AND SOUTHEASTERN PARKE COUNTIES IS CANCELLED...
LAT...LON 3983 8685 3990 8634 3951 8633 3945 8669
3946 8685
TIME...MOT...LOC 0052Z 260DEG 43KT 3976 8665 3950 8668
$$
INC063-109-133-090115-
/O.CON.KIND.SV.W.0178.000000T0000Z-080709T0115Z/
HENDRICKS-MORGAN-PUTNAM-
852 PM EDT TUE JUL 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHERN MORGAN...EASTERN PUTNAM AND HENDRICKS COUNTIES...
AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 22 MILES SOUTHEAST OF CRAWFORDSVILLE TO 26 MILES
NORTHWEST OF BLOOMINGTON...MOVING EAST AT 49 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
DANVILLE BY 900 PM EDT...
PITTSBORO BY 905 PM EDT...
BROWNSBURG BY 910 PM EDT...
LAT...LON 3983 8685 3990 8634 3951 8633 3945 8669
3946 8685
TIME...MOT...LOC 0052Z 260DEG 43KT 3976 8665 3950 8668
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:15 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 8, 7:15 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 715 PM EDT TUE JUL 8 2008 AVIATION... FOR THE 00Z TAFS. A LARGE AREA OF THUNDERSTORMS ACROSS CENTRAL ILLINOIS WILL SPREAD EAST ACROSS CENTRAL INDIANA THIS EVENING. AT PRESENT RATE OF MOVEMENT BEST CHANCES OF STRONG THUNDERSTORMS WILL BE MID-LATE EVENINGS ACROSS MUCH OF CENTRAL INDIANA. A COLD FRONT ACROSS NORTHERN ILLINOIS WILL SPREAD SE ACROSS OUR AREA OVERNIGHT. THIS SHOULD BRING AN END OF THE THUNDERSTORMS IN THE KLAF AREA BY 07Z AND MOST OTHER AREAS A FEW HOURS AFTER THAT. WILL MENTION A PERIOD OF MVFR CEILINGS AT KIND-KHUF LATE TONIGHT FROM NUMEROUS THUNDERSTORMS EARLIER AND AFTER COLD FRONT MOVES THROUGH. MODELS SHOW DRYING FROM NORTH TO SOUTH BY WEDNESDAY AS WEAK HIGH PRESSURE BUILDS INTO THE GREAT LAKES. A S/W MOVING THROUGH THE OHIO VALLEY MAY BRING SCT THUNDERSTORMS TO SOUTHERN PORTIONS OF CENTRAL INDIANA ON WEDNESDAY. FOR NOW WILL ONLY MENTION CB IN TAF AT KBMG. && PREVIOUS DISCUSSION... FOCUS ON PRECIP CHANCES TODAY THROUGH WEDNESDAY. CURRENT SURFACE MAP SHOWS HIGH PRESSURE OFF THE COAST OF THE SOUTHEASTERN CONUS AND LOW PRESSURE OVER THE LAKES REGION. ALOFT AT H5 THERE WAS A STRONG RIDGE COVERING THE SOUTHERN HALF OF THE COUNTRY AND A TROUGH OVER SOUTH CENTRAL CANADA. MODELS WERE VERY SIMILAR AGAIN...TEMPS AND POPS WERE CLOSE ENOUGH IN THE MOS GUIDANCE THAT A BLEND COULD BE SAFELY USED. FOR THIS EVENING AND TONIGHT...THE SLIGHT RISK REMAINS ACROSS THE WHOLE AREA. SUNSHINE WAS BROKEN THIS MORNING BY DEBRIS CLOUDINESS FROM AN MCS TO OUR WEST. THIS HAS HELD US BACK FROM CONVECTIVE TEMPS THROUGH 1 PM. BUT SUNSHINE INCREASED AND CONVECTIVE TEMPS HAVE BEEN MET. LAPS ANALYSIS INDICATES THAT THERE IS NO CAPPING REMAINING AND SO THINGS SHOULD GET GOING SOON AS THE COLD FRONT NEARS NORTHWESTERN INDIANA. VERY HIGH SURFACE DEWPOINTS AND MODEL SOUNDINGS INDICATING PWATS TO NEAR 2.25 INCHES. THE SOUNDINGS CONTINUE TO SUGGEST THE PRIMARY THREATS TODAY WILL BE DAMAGING WINDS FROM WET MICROBURSTS...AS WELL AS VERY HEAVY RAINFALL. TRAINING CELLS MAY BECOME AN ISSUE WITH A SLOW MOVING FRONT AND UNIDIRECTIONAL WINDS. HAIL WILL BE LESS OF AN ISSUE WITH A DEEP WARM LAYER AND QUITE HIGH FREEZING LEVELS. THE SEVERE THREAT WILL DIMINISH TOWARDS MIDNIGHT AS THE VORT MAX PASSES TO THE SOUTHEAST AND LEAVES THE FORCING MOSTLY FROM THE LOW LEVEL FRONT AS WELL AS BOUNDARIES FROM TODAYS CONVECTION. THE HIGH PWATS WILL CONTINUE TO CREATE A HEAVY RAIN THREAT OVERNIGHT. LOWS SHOULD STAY IN THE LOW 70S AGAIN. ON WEDNESDAY...THE FRONT WILL SAG TO AROUND THE OHIO RIVER. BEST FORCING WILL BE SOUTH OF THE AREA...SO WILL KEEP THE PREVIOUS FORECAST IDEA OF POPS TAPERING OFF FROM SOUTH TO NORTH. LIKELY RAIN EARLY IN THE SOUTH BUT DIMINISHING QUITE A BIT DURING THE AFTERNOON HOURS AS THE FRONT CONTINUES ITS SOUTHWARD PUSH. HIGH PRESSURE FROM THE LAKES WILL BUILD IN OVERNIGHT WEDNESDAY AND SCOUR THINGS OUT...DRY OUT THE AIR...AND SEND TEMPS WELL DOWN INTO THE LOW 60S AND EVEN SOME UPPER 50S IN THE NORTH. THIS WILL BE FOLLOWED BY A PERIOD OF DRY WEATHER THURSDAY AND FRIDAY. TEMPS WILL BE COOLER THAN NORMAL ON THURSDAY BUT ON FRIDAY WILL START TO WARM BACK UP AS THE NEXT SYSTEM DEVELOPS IN THE PLAINS AND SENDS H8 TEMPS BACK TO NEAR +20C. THIS WILL PROVIDE A HOT AND HUMID START TO THE WEEKEND...FOLLOWED BY PRECIP CHANCES AGAIN BY EARLY SUNDAY WITH NOCTURNAL CONVECTION SHOWING UP IN THE GFS...FOLLOWED BY PERHAPS COOLER AND DRIER WEATHER TO START NEXT WEEK. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...JH PUBLIC...JOHNSON
Hazardous weather outlook, Jul 8, 3:03 PM EDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 303 PM EDT TUE JUL 8 2008 INZ021-028>031-035>049-051>057-060-062>065-072-091915- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-MONROE-BROWN-BARTHOLOMEW-DECATUR- JENNINGS- 303 PM EDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE PRIMARY THREAT FROM STORMS WILL BE DAMAGING WIND GUSTS...VERY HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. THE SEVERE THREAT WILL DIMINISH BY MIDNIGHT BUT THE THREAT FOR HEAVY RAIN PRODUCING STORMS WILL CONTINUE OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS EARLY WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED BUT LIGHTNING AND BRIEF HEAVY RAIN WILL BE POSSIBLE IN THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ061-067>071-091915- GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON- 303 PM EDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS EVENING. THE PRIMARY THREAT FROM STORMS WILL BE DAMAGING WIND GUSTS...VERY HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. THE SEVERE THREAT WILL DIMINISH BY MIDNIGHT BUT THE THREAT FOR HEAVY RAIN PRODUCING STORMS WILL CONTINUE OVERNIGHT. NEAR BANKFULL CONDITIONS WILL PERSIST ON AREA RIVERS AND STREAMS...INCLUDING THE WHITE AND EAST FORK WHITE RIVERS. HEAVY RAIN THIS EVENING MAY MAKE FLOODING WORSE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS UNTIL EARLY AFTERNOON WEDNESDAY. WHILE SEVERE WEATHER IS NOT EXPECTED...HEAVY DOWNPOURS AND LIGHTNING CAN BE EXPECTED IN THESE STORMS. ADDITIONAL HEAVY RAINFALL COULD MAKE FLOODING ON AREA RIVERS AND STREAMS WORSE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM EDT THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) LJ
In the hours before
Special weather statement, Jul 8, 6:43 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 643 PM EDT TUE JUL 8 2008 INZ035-043-044-082315- FOUNTAIN-PARKE-VERMILLION- 643 PM EDT TUE JUL 8 2008 ...STRONG THUNDERSTORM MOVING THROUGH... A STRONG THUNDERSTORM WILL MOVE ACROSS AREAS AROUND CAYUGA... PERRYSVILLE AND AREAS SOUTH OF VEEDERSBURG THROUGH 715 PM. THIS STORM WILL PRODUCE HEAVY RAIN...WIND GUSTS OVER 40 MPH...AND HAIL
Local storm report, Jul 8, 8:27 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
827 PM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND DMG TERRE HAUTE 39.47N 87.38W
07/08/2008 VIGO IN LAW ENFORCEMENT
TREES AND PWR LINES DOWN
&&
CEOThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:08 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 37 min |
| Jul 8, 8:46 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Monroe, Morgan | 44 min |
| Jul 8, 8:48 PM EDT | Tornado Warning | IND | Morgan | 42 min |
| Jul 8, 8:51 PM EDT | Areal Flood Warning | IND | Fountain, Parke, Putnam, Vermillion | 4 hr |
| Jul 8, 9:07 PM EDT | Severe Thunderstorm Warning | IND | Morgan | 23 min |
| Jul 8, 9:22 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Marion | 28 min |
| Jul 8, 9:27 PM EDT | Areal Flood Warning | IND | Hendricks, Johnson, Marion, Morgan, Putnam | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.